Missouri, 2020

Flash Flooding and Flood in Missouri, May 24 to 25, 2020

May 24 to 25, 2020 · NWS PAH · 3 events in 3 counties and zones

A few slow-moving clusters of storms produced heavy rainfall and isolated flash flooding. The storms occurred within a moist southerly wind flow ahead of a cold front over the Plains states.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few slow-moving clusters of storms produced heavy rainfall and isolated flash flooding. The storms occurred within a moist southerly wind flow ahead of a cold front over the Plains states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 24, 5:12 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, May 24, 5:12 PM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
612 PM CDT Sun May 24 2020

.UPDATE...
Issued at 613 PM CDT Sun May 24 2020

Aviation section updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 244 PM CDT Sun May 24 2020

The RAP indicates our current isolated convection should increase
in coverage to scattered over the next couple of hours, and both
the RAP and HRRR show some convection continuing into the evening.
Increased our pops a little this evening and extended them out a
little longer. The short term models also show some development in
portions of the Ozark foothills late tonight, so included some
small pops for this area.

For Memorial Day, models continue to show a wave working up the
east side of the mid/upper level trof centered over the Plains.
Models advertise more significant coverage in convection,
especially by the afternoon hours, and continued with likely pops.
Continued southerly flow will keep up warm and humid, with highs
in the upper 80s and dew points near 70 degrees. Convection will
again continue into the evening, with any lingering chances
focused across our southwest counties overnight.

This pattern continues as weak disturbances continue to move
along the trof. Convection will again be likely across the entire
PAH forecast by Tuesday afternoon, with decreasing chances during
the evening with loss of heating. However, chances will continue
area wide Tuesday night with the trof slowly moving closer to the
middle Mississippi Valley. Temperatures will be a few degrees
lower for Tuesday with a little more cloud cover and winds
becoming more southeast than south as a surface low moves
southwest of our region.

.LONG TERM...(Wednesday through Sunday)
Issued at 244 PM CDT Sun May 24 2020

Not much has changed with the long term. A summer like airmass will
remain entrenched across the Quad State, as we sandwich between
Low pressure that has been consistently modeled to cut off over
the Southern Plains, and High pressure that has been consistently
strong in its East Coast ridging. This makes for a persistence
strategy, steady state forecast with average daily high and low
temperatures in the 80s/60s through the bulk of the forecast.

Another repeat signal of the forecast is the diurnally favored drive
to pops. Fairly high pops on any one day does not mean that the 5
day period is a wash out. Conversely, it would appear that it
will be largely dry, with pops waning at night, and peaking during
the heat of the afternoon. Since there is no discernible,
sustained forcing or features of lift assistance available,
precipitating will mostly be induced by the free rise generated of
the parcel with afternoon heating. Perhaps an exception to this
(other than anywhere/anytime meso boundary influence) will be in
western parts, closer to the proximity of the Low, a little better
forcing may take place and focus a little higher pop, accordingly,
for SEMO.

Finally, the blend continues some hope that a more
active/progressive northern stream flow will allow for a cold
front to slip down into the Ohio River Valley late in the week. If
this occurs, this would offer another trigger and lift support to
focus pops, but also, it would potentially infiltrate some
slightly cooler and drier air post fropa, for next weekend. The
blend continues to hint at this with temps moving from low and mid
80s to upper 70s and around 80 for highs, and from upper 60s to
upper 50s/low 60s for lows, for next weekend (as dew points move
similarly). We'll again offer no rebuttal for days 6-7 as produced
by the blend, unless of course collab consensus dictates
otherwise.

&&

.AVIATION...
Issued at 613 PM CDT Sun May 24 2020

Shower and storm activity has decreased through the Quad State
over the past couple hours. Looking at only KCGI/KMVN with notable
enough thunder chances early this evening. Elsewhere, cloud cover
has significantly diminished and is expected to stay mostly clear
overnight. Winds will remain light and variable overnight and
southerly during the day tomorrow. Another round of showers and
storms is expected Memorial Day, with the afternoon again
providing the highest chances of thunder. Skies should remain VFR
with the exception of temporary vsby or cig drops to MVFR with
showers and storms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...ATL
SHORT TERM...RST
LONG TERM...DH
AVIATION...ATL
Hazardous weather outlook, May 24, 4:31 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
531 PM CDT Sun May 24 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-252030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
531 PM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

The best chance areas for scattered thunderstorms this evening will
be southeast Missouri, southwest Illinois, and the Kentucky
Pennyrile region, though isolated activity cannot be completely
ruled out at any location. Lightning, small hail, gusty winds and
locally heavy rainfall will be the possible with the stronger storms.
Overall, chances should diminish overnight. But additional activity
cannot be ruled out as the pattern remains unsettled.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms will be most active during the
peak heating hours of the afternoon and early evening Memorial Day
through Saturday. Lightning and brief heavy rainfall will be the
primary storm associated hazards, but an isolated damaging wind
gust is also possible in a stronger storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 24, 5:41 PM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Paducah KY
641 PM CDT Sun May 24 2020

ILZ084-MOZ076-087-250030-
Jackson IL-Cape Girardeau MO-Perry MO-
641 PM CDT Sun May 24 2020

...SPECIAL WEATHER STATEMENT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altenburg, or 8 miles northwest of Trail Of Tears State Park, moving
north, northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Murphysboro, Elkville, Ava, Grand Tower, Altenburg, Dowell, Campbell
Hill, Vergennes, Frohna, Gorham and Pocahontas.

LAT...LON 3795 8918 3760 8946 3757 8950 3758 8951
      3757 8952 3752 8951 3742 8959 3747 8971
      3795 8960
TIME...MOT...LOC 2340Z 200DEG 21KT 3755 8960

CN
Special weather statement, May 24, 6:28 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
728 PM CDT Sun May 24 2020

ILZ075-080-081-084-085-088-089-092-093-MOZ076-086-087-100-107>112-
114-250200-
Jefferson-Perry IL-Franklin-Jackson-Williamson-Union-Johnson-
Alexander-Pulaski-Perry MO-Bollinger-Cape Girardeau-Wayne MO-
Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Pinckneyville,
West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro,
Vienna, Cairo, Mound City, Perryville, Marble Hill,
Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan,
Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid
728 PM CDT Sun May 24 2020

...SPECIAL WEATHER STATEMENT...

Scattered strong thunderstorms will continue through 900 PM across
southeast Missouri and southern Illinois. The activity will be
focused along and several miles either side of a line from near
Poplar Bluff, northeast to Jackson in southeast Missouri,
extending into southern Illinois from the Carbondale area to Mount
Vernon and Pinckneyville. Movement of the storms will be
northeast around 20 mph. The stronger storms will produce frequent
lightning, gusty winds, very heavy rain and possibly small hail.

CN
Local storm report, May 24, 6:49 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
749 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     GRAND TOWER             37.63N 89.50W
05/24/2020                   JACKSON            IL   BROADCAST MEDIA

            TREES AND POWER LINES REPORTED DOWN.

&&
Special weather statement, May 24, 8:04 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
904 PM CDT Sun May 24 2020

ILZ075-080-081-084-085-088-089-092-093-MOZ076-086-087-100-107>112-
114-250415-
Jefferson-Perry IL-Franklin-Jackson-Williamson-Union-Johnson-
Alexander-Pulaski-Perry MO-Bollinger-Cape Girardeau-Wayne MO-
Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Pinckneyville,
West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro,
Vienna, Cairo, Mound City, Perryville, Marble Hill,
Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan,
Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid
904 PM CDT Sun May 24 2020

...SPECIAL WEATHER STATEMENT...

At 900 PM, a band of strong thunderstorms continued from near
Dexter Missouri, north to Jackson, and then into southern Illinois
west of Murphysboro. The storms were moving northeast at 20 mph.
However the line overall has moved little since 800 PM.

Storms within this line will continue to produce frequent
lightning, very heavy rain that may lead to minor flooding, small
hail and gusty winds through 1100 PM. An Areal Flood Advisory is
in effect for much of the area until shortly before midnight. Do
not drive across water covered roads.

CN
Local storm report, May 24, 8:08 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
908 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     1 E NORTH CITY          38.00N 89.05W
05/24/2020                   FRANKLIN           IL   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

ATL
Local storm report, May 24, 8:44 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     FLASH FLOOD      6 NNW GORHAM            37.79N 89.53W
05/24/2020                   JACKSON            IL   TRAINED SPOTTER

            SEVERAL LOCATIONS ALONG ROUTE 3 FROM THE
            T-INTERSECTION WITH 151 DOWN TO THE UNION
            COUNTY LINE ARE FLOODING WITH WATER FLOWING
            ACROSS OR STANDING ON THE ROAD IN LOW LYING
            AREAS.

&&

CN

The radar

The Paducah radar (KPAH), 102 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Stoddard

When
May 24, 9:35 PM CST to May 25, 12:15 AM CST
Where
Stoddard County, Advance
Cause
Heavy Rain
Reported by
Public
Coordinates
37.100, -89.920

Cropland or yard flooding was reported, along with creek flooding.

Flood, Butler

When
May 25, 2:01 AM CST to 5:30 AM CST
Where
Butler County, 4 mi N of Poplar Bluff to 6 mi N of Poplar Bluff
Cause
Heavy Rain
Reported by
Public
Coordinates
36.808, -90.400

Minor street and road flooding occurred.

Flash Flood, Carter

When
May 25, 2:48 AM CST to 6:00 AM CST
Where
Carter County, Van Buren to South Van Buren
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.000, -91.020

Several low water crossings were flooded from rapidly rising creeks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885564, 885576, 885571.